Entrez PubMed Nucleotide Protein Genome Structure OMIM PMC Journals Books
 Search for
  Limits Preview/Index History Clipboard Details    
About Entrez
spacer gif
back to About Entrez
back to About Entrez

Text Version

Entrez PubMed
Help | FAQ

PubMed Services
Journals Database
MeSH Database
Single Citation Matcher
Batch Citation Matcher
Clinical Queries

Related Resources
Order Documents
NLM Gateway
Consumer Health
Clinical Alerts
PubMed Central

Privacy Policy


1: Ann Pharmacother. 2003 Feb;37(2):220-3. Related Articles, Links
Click here to read 
Acute liver failure with concurrent bupropion and carbimazole therapy.

Khoo AL, Tham LS, Lee KH, Lim GK.

Department of Pharmacy, National University Hospital, Singapore.

OBJECTIVE: To report a case of fatal liver failure possibly associated with concurrent use of bupropion and carbimazole. CASE SUMMARY: A 41-year-old Chinese man with a history of hyperthyroidism had been treated with carbimazole and propranolol for the past 5 years. He received a 10-day course of bupropion as an aid for smoking cessation 10 weeks prior to presentation. He developed acute liver failure with rapid deterioration of renal function. Liver biopsy showed evidence of nonspecific drug-induced acute liver injury. His condition was further complicated by sepsis and coagulopathy. Death resulted 19 days after the onset of symptoms. The likelihood that bupropion induced hepatotoxicity in our patient was possible, based on the Naranjo probability scale. DISCUSSION: Although there is increasing evidence of hepatotoxicity induced by bupropion, this is the first case of fatality that could have resulted from acute liver failure in a patient receiving bupropion while on concomitant treatment with carbimazole. CONCLUSIONS: Clinicians should be aware of the possibility of acute liver insult induced by bupropion given concurrently with other hepatotoxic drugs.

Publication Types:
  • Case Reports

PMID: 12549952 [PubMed - indexed for MEDLINE]